Alert archive / South Carolina / Freeze Watches in 2006

Freeze Watch 2, NWS Columbia, SC

March 4, 200611 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze watch at Mar 4, 2006, 3:12 AM EST for 11 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 5, 2006, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2006, 3:12 AM EST (08:12 UTC)
In effect from
Mar 5, 2006, 3:00 AM EST
Expired
Mar 4, 2006, 2:36 PM EST
In force
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze watch went out at Mar 4, 2:42 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 4, 2:42 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
242 AM EST SAT MAR 4 2006

.SHORT TERM (TODAY THROUGH MONDAY)...
HIGH PRESSURE CENTERED TO OUR NW...WITH ENOUGH PRESSURE GRADIENT
OVER OUR REGION FOR 5 TO 10 MPH OF SURFACE WIND CONTINUING SO FAR
THIS MORNING. ALSO...DEWPOINT DEPRESSIONS ARE STILL QUITE LARGE
OVER MOST OF THE CWA. HOWEVER...THERE IS THE PREMISE FOR
DIMINISHING WINDS TOWARDS SUNRISE. SO...WILL NOT CANCEL THE FROST
ADVISORY FOR THIS MORNING. THE FREEZE WARNING AREA FOR THIS
MORNING NORTH CONTINUES TO LOOK GOOD...WITH NEAR FREEZING
TEMPERATURES THERE CURRENTLY.

HIGH PRESSURE RIDGE AXIS TO CONTINUE BUILDING INTO THE REGION
TODAY...WITH LIGHT WINDS EXPECTED TONIGHT/EARLY SUNDAY MORNING.
THIS SUGGESTS COOLER TEMPERATURES THAN THIS MORNING...WITH A
BETTER CHANCE OF FROST. WILL ISSUE ANOTHER FREEZE WARNING FOR THE
NORTHERN MIDLANDS...AND A FREEZE WATCH ELSEWHERE...WITH MENTION OF
FROST. DAYSHIFT CAN EXPAND FREEZE WARNING SOUTHWARD IF CONFIDENCE
WARRANTS.

NW FLOW AT UPPER LEVELS TO CONTINUE. UPPER IMPULSE TRACKING SE
INTO THE MID ATLANTIC SUNDAY NIGHT...WITH ANOTHER STRONGER
DISTURBANCE ALONG WITH SURFACE LOW MONDAY...APPEARING TO REMAIN
WELL TO OUR NE. DRY COOL FRONT TO COME THROUGH LATE MONDAY. NW
UPPER FLOW IS A DRY FLOW...AND WILL LIMIT SLIGHT CHANCE POPS TO
SUNDAY NIGHT...AND FOR THE NORTHERN MIDLANDS CLOSER TO THE SYSTEM.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
MADE NO CHANGES. GFS CONTINUES TO INDICATE A DEVELOPING UPPER
RIDGE OVER THE EASTERN US...RESULTING IN A WARMING TREND FOR OUR
REGION BY LATE WEEK.

&&

.AVIATION...
HIGH PRESSURE WILL BUILD OVER THE AREA WITH CLEAR SKIES AND
NORTH WINDS GENERALLY LESS THAN 10 KNOTS. DRY WEATHER WITH
VFR CONDITIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...

SC...FREEZE WARNING THIS MORNING NORTHERN MIDLANDS.
FROST ADVISORY THIS MORNING CENTRAL AND SOUTHERN MIDLANDS.
FREEZE WARNING LATE TONIGHT AND EARLY SUNDAY MORNING NORTHERN MIDLANDS.
FREEZE WATCH LATE TONIGHT AND EARLY SUNDAY MORNING CENTRAL AND
SOUTHERN MIDLANDS.

GA...FROST ADVISORY THIS MORNING ALL ZONES.
FREEZE WATCH LATE TONIGHT AND EARLY SUNDAY MORNING ALL ZONES.

&&
Hazardous weather outlook, Mar 3, 4:48 AM EST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
448 AM EST FRI MAR 3 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040948-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
448 AM EST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
FREEZING TEMPERATURES MAY BE ENCOUNTERED LATE TONIGHT ACROSS
THE NORTHERN PORTIONS OF THE COUNTY WARNING AREA.  THIS INCLUDES
THE COUNTIES OF LANCASTER...CHESTERFIELD...NEWBERRY...FAIRFIELD...
KERSHAW...AND LEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY NIGHT...FREEZING TEMPERATURES MAY BE ENCOUNTERED
ACROSS THE ENTIRE COUNTY WARNING AREA.

FOR THE REMAINDER OF THE FORECAST PERIOD...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:12 AM ESTFreeze WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr

Nearby

Freeze Watches in South Carolina, 2006Freeze Watches in Georgia, 2006Every freeze watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.